Thunderstorm Wind, Polk
- When
- May 26, 9:00 PM CST
- Where
- Polk County, Polk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.083, -97.800
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 26, 8:48 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 948 PM CDT FRI MAY 26 2006 .DISCUSSION...QUICK UPDATE TO REMOVE MENTION OF TORNADO WATCH FOR AREAS OF SOUTH CENTRAL NEBRASKA NORTH OF HIGHWAY 6...EXCEPT FOR CLAY COUNTY WHICH REMAINS IN THE WATCH. ALSO ADDED MENTION OF SVR WATCH NUMBER 410 TO THAYER COUNTY. NO OTHER CHANGES MADE AT THIS TIME. && .PREV DISCUSSION... (ISSUED 202 PM CDT FRI MAY 25 2006) SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. FOUCS IS ON SEVERE WEATHER POTENTIAL TONIGHT...AS SVR PARAMETERS TARGET OUR CWA. LATEST MODEL RUNS...PARTICULARLY THE NAM AND EVEN THE LATEST RUC BOTH DEPICT AN UNSETTLING EVENT ACROSS OUR CWA THIS EVENING. WARM FRONTAL BOUNDARY ORIENTED ALONG THE KS AND OKLAHOMA BORDER IS PROGGED TO LIFT NORTH LATE THIS AFTERNOON AND STRETCH ACROSS CENTRAL KANSAS THIS EVENING. MOISTURE POOLS ALONG THE BOUNDARY WITH H85 DPS INCREASING TO THE MID AND UPPER TEENS AND SFC DPS IN THE 60S. ATMOSPHERE DESTABILIZES WITH SFC BASED CAPES PROGGED AROUND 4000 J/KG...LCL HEIGHTS LOWER IN VCNTY OF BOUNDARY AND WIND SHEAR IS ALSO ENHANCED. WEAK MID LEVEL SHORTWAVE TROUGH SHOULD HELP FIRE CONVECTION TOWARD EVENING NORTH OF THE BOUNDARY. POTENTIAL EXISTS FOR AN EXPLOSIVE EVENT IF ALL GOES AS EXPECTED...HOWEVER CAVEAT IS THAT MOISTURE RETURN IS NOT OCCURRING AS ROBUSTLY AS MODELS SUGGEST AND WE ARE IN BRIEF PERIOD OF SUBSIDENCE FOLLOWING EXITING AND WEAKENING MCS TO THE EAST. NONETHELESS...WILL BE MONITORING TRENDS CLOSELY THE NEXT FEW HOURS. PRIMARY HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN ATORNADO IN VCNTY OF THE BOUNDARY. ANOTHER CONCERN TONIGHT IS CONVECTIVE DEVELOPMENT ALONG THE HIGH PLAINS TO THE WEST...WHICH MAY ORGANIZE INTO AN MCS AND PROPAGATE EAST NORTHEAST. INCREASING NOCTURNAL LOWLEVEL JET IN THE 40 TO 50KT RANGE WILL AID IN SUSTAINING CONVECTION AFTER DARK. ON SATURDAY...SOUTHWEST FLOW ALOFT IS ENHANCED AS UPPER TROUGH AXIS TO OUR WEST MOVES FURTHER INTO THE ROCKIES. WARM AIR SPREADS EAST ONTO THE PLAINS AND MODELS ARE CONSISTENT WARMING H85 TEMPS TO 25-30C E/W ACROSS OUR CWA. FORECAST SOUNDINGS SUGGEST WE SHOULD MIX TO BETWEEN 825 TO 800MB AND SEE NO REASON MAX TEMPS WILL NOT REACH 95 TO 100F ON AVERAGE. THIS AGAIN WILL SET NEW RECORD HIGH TEMPERATURES. SOUTH WINDS WILL BE VERY STRONG IN THE TIGHT SURFACE GRADIENT. IF WE FULLY MIX TO AT LEAST H85 WINDS ARE PROGGED AROUND 40KTS...AND THIS WILL NEED TO BE MONITORED FOR WIND ADVISORY. MODELS SUGGEST STRONGER CAPPING WILL BE IN PLACE SATURDAY NIGHT ALONG THE HIGH PLAINS...AND ATTM EXPECT THIS MAY HOLD TRUE. HOWEVER...DID PUT IN SOME QUIET...JUST IN CASE...14 POPS IF DEVELOPMENT OCCURS TO OUR SOUTH/WEST AND LIFTS NORTHEAST ASIT HASNT TAKEN MUCH TO GET PCPN LATELY. SUNDAY WILL BE A CONTINUATION OF THE HOT...DRY AND WINDY PATTERN WITH TEMPERATURES AGAIN NEAR RECORD LEVEL HIGHS. THE DIFFERENCE ON SUNDAY IS THAT UPPER LEVEL TROUGH BEGINS TO EMERGE ONTO THE PLAINS AND A 100KT JET STREAK ROUNDS BASE OF THE TROUGH NEAR THE FOUR CORNERS. MODELS MAINTAIN A MORE CAPPED ENVIRONMENT...BUT WITH GOOD COOLING BEHIND THE TROUGH AND FRONT ENTERING WESTERN NEBRASKA...AND THE DRY LINE MOVING INTO WESTERN KANSAS...HAVE INSERTED LOW POPS TO THE SUNDAY NIGHT PERIOD. LONG TERM...12Z MONDAY THROUGH FRIDAY. MAIN PROBLEM IN THE LONG TERM WILL BE CHANCES OF THUNDERSTORMS. A FRONTAL BOUNDARY WILL BE MOVING SOUTH ACROSS THE FORECAST AREA ON MONDAY. THIS COULD BE THE FOCUS FOR THUNDERSTORMS BY THE AFTERNOON WHICH CONTINUE THROUGH MONDAY NIGHT. THE MEDIUM RANGE MODELS HAVE BEEN STRUGGLING WITH HOW TO HANDLE THE FRONT ONCE THE CONVECTION DEVELOPS MONDAY...WHICH IS TO BE EXPECTED. THE LATEST 12Z GFS PUSHES THE FRONT SOUTH ON TUESDAY...KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MAINLY THE SOUTHERN PORTION OF THE FORECAST AREA IN A WARM AIR ADVECTION REGIME. THE FRONT IS THEN PUSHED FAR ENOUGH SOUTH ON WEDNESDAY BY THE GFS TO KEEP MOST OF THE AREA DRY. THIS IS A CHANGE FROM WHAT THE GFS HAD BEEN SHOWING OVER THE PAST COUPLE OF DAYS...AND THE LATEST HPC FRONTAL PROGS CONTINUE TO KEEP THE BOUNDARY STALLED OUT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA INTO WEDNESDAY MORNING WHICH IS MORE IN LINE WITH THE 00Z ECMWF. FOR NOW WILL CONTINUE WITH CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY NIGHT...HOWEVER WILL GO DRY ON THURSDAY AS SEVERAL MEDIUM RANGE MODEL SOLUTIONS PUSH THE FRONT OUT OF THE AREA BY THEN. THERE COULD ALSO BE SOME HIGH PLAINS CONVECTION LATE NEXT WEEK...HOWEVER NOT CONFIDENT ENOUGH THAT IT WILL HOLD TOGETHER THIS FAR EAST TO ADD POPS AT THIS TIME. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 625 PM CDT FRI MAY 26 2006 KSZ005>007-017>019-NEZ039>041-046>048-060>063-072>076-082>086- 271200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-HAMILTON-GOSPER-PHELPS- KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS- 625 PM CDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. THESE THUNDERSTORMS COULD RAPIDLY BECOME SEVERE...AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL THE SIZE OF GOLF BALLS AND WINDS IN EXCESS OF 60 MPH. ADDITIONALLY...BEAR IN MIND THAT DEADLY LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORM. ISOLATED TORNADO DEVELOPMENT IS ALSO POSSIBLE THIS EVENING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM BELOIT TO SMITH CENTER AND LEXINGTON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA STARTING SUNDAY NIGHT...LASTING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ049-064-077-087-271200- POLK-YORK-FILLMORE-THAYER- 625 PM CDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG AND EAST OF HIGHWAY 14. .DAY ONE...TONIGHT THERE IS THE SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...AS THUNDERSTORMS DEVELOP AHEAD OF A WARM FRONT ACROSS NORTH CENTRAL KANSAS. THERE IS A SLIGHT CHANCE THAT SOME THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY HAZARDS. DANGEROUS LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA STARTING SUNDAY NIGHT...LASTING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 856 PM CDT FRI MAY 26 2006 NEZ085-270230- WEBSTER- 856 PM CDT FRI MAY 26 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WEBSTER COUNTY... AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR INAVALE...OR 40 MILES SOUTH OF HASTINGS...AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... RED CLOUD AT 905 PM CDT... BLADEN AT 915 PM CDT... COWLES AT 920 PM CDT... GUIDE ROCK AT 925 PM CDT... ROSEMONT AT 930 PM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL PHILLIPSBURG 39.75N 99.32W
05/26/2006 M0.75 INCH PHILLIPS KS CO-OP OBSERVER
&&
MONTEFUSCOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
937 PM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 6 S GLADE 39.60N 99.31W
05/26/2006 E0.75 INCH PHILLIPS KS CO-OP OBSERVER
&&
KINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 945 PM CDT FRI MAY 26 2006 NEZ062-063-075-076-270315- ADAMS-CLAY-HALL-HAMILTON- 945 PM CDT FRI MAY 26 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ADAMS...CLAY...HALL AND HAMILTON COUNTIES... AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY LOCATED FROM NEAR KENESAW TO DEWEESE MOVING NORTHEAST AT 50 MPH. THIS OUTFLOW WAS PRODUCED BY THUNDERSTORMS CREATING WIND GUSTS OF UP TO 50 TO 55 MPH. WIND GUSTS ASSOCIATED WITH THIS OUTFLOW BOUNDARY WERE REPORTED FROM A TRAINED SPOTTER 8 MILES SOUTHWEST OF KENESAW AT AROUND 940 PM. * THE OUTFLOW BOUNDARY CONTAINING THESE STRONG WIND GUSTS WILL BE NEAR... JUNIATA AT 950 PM CDT... HASTINGS AT 955 PM CDT... PROSSER AT 1000 PM CDT... GLENVIL AT 1005 PM CDT... WOOD RIVER AT 1010 PM CDT... EXPECT WIND GUSTS OF 50 TO 55 MPH IN THESE LOCATIONS. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 949 PM CDT FRI MAY 26 2006 NEZ087-270315- THAYER- 949 PM CDT FRI MAY 26 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THAYER COUNTY... AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDGAR TO RUSKIN TO HARDY...AND MOVING EAST AT 35 MPH. * THUNDERSTORMS WILL BE NEAR... DESHLER AT 955 PM CDT... HEBRON AT 1005 PM CDT... BRUNING AT 1015 PM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
957 PM CDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL WEBSTER STATE PARK 39.40N 99.45W
05/26/2006 E0.75 INCH ROOKS KS TRAINED SPOTTER
&&
BRYANTThe Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506114.